Alert archive / Pennsylvania / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS Pittsburgh, PA

April 14, 20245 counties in Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Apr 14, 2024, 7:22 PM EDT for 5 counties in Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2024, 7:22 PM EDT (23:22 UTC)
Expired
Apr 14, 2024, 10:24 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Armstrong County, PA, Butler County, PA, Clarion County, PA, Lawrence County, PA, Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 8:11 PM EDTFLASH FLOOD15 Nnw Chicora, PAroute 38 and unity road closed due to high water
Apr 14, 8:11 PM EDTFLASH FLOOD15 Nnw Chicora, PAroute 38 and unity road closed due to high water

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2024-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2024-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 386 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
386 m²/s²
0-3 km storm-relative helicity
411 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WGUS51 KPBZ 142322
FFWPBZ
PAC005-019-031-073-085-150145-
/O.NEW.KPBZ.FF.W.0013.240414T2322Z-240415T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
722 PM EDT Sun Apr 14 2024

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southeastern Mercer County in northwestern Pennsylvania...
  Northwestern Armstrong County in west central Pennsylvania...
  Northern Butler County in west central Pennsylvania...
  Southwestern Clarion County in west central Pennsylvania...
  Northeastern Lawrence County in western Pennsylvania...

* Until 945 PM EDT.

* At 722 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Grove City, Slippery Rock, Harrisville, Parker, Plain Grove 
  Township, Bruin, St. Petersburg, Eau Claire, Petrolia, Fairview, 
  Foxburg, Cherry Valley and Boyers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4118 8000 4117 8000 4117 7967 4107 7956
      4102 7972 4101 7992 4104 8014 4107 8022
      4113 8025 4119 8017

FLASH FLOOD...RADAR INDICATED

$$

Shallenberger
2 follow-up statements
171 
WGUS51 KPBZ 150033
FFWPBZ
PAC005-019-031-073-085-150245-
/O.EXT.KPBZ.FF.W.0013.000000T0000Z-240415T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
833 PM EDT Sun Apr 14 2024

The National Weather Service in Pittsburgh has extended the

* Flash Flood Warning for...
  Southeastern Mercer County in northwestern Pennsylvania...
  Northwestern Armstrong County in west central Pennsylvania...
  Northern Butler County in west central Pennsylvania...
  Southwestern Clarion County in west central Pennsylvania...
  Northeastern Lawrence County in western Pennsylvania...

* Until 1045 PM EDT.

* At 833 PM EDT, emergency management reported thunderstorms 
  producing heavy rain in At the intersection of Route 38 and Unity 
  Road, the road is closed due to flooding at 7:55pm. . Between 0.5 
  and 1.5 inches of rain have fallen. Flash flooding is already 
  occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Grove City, Slippery Rock, Harrisville, Parker, Plain Grove 
  Township, Bruin, St. Petersburg, Eau Claire, Petrolia, Fairview, 
  Foxburg, Cherry Valley and Boyers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4118 8000 4117 8000 4117 7967 4107 7956
      4102 7972 4101 7992 4104 8014 4107 8022
      4113 8025 4119 8017

FLASH FLOOD...OBSERVED

$$

Shallenberger
446 
WGUS71 KPBZ 150224
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1024 PM EDT Sun Apr 14 2024

PAC005-019-031-073-085-150234-
/O.CAN.KPBZ.FF.W.0013.000000T0000Z-240415T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong PA-Butler PA-Clarion PA-Lawrence PA-Mercer PA-
1024 PM EDT Sun Apr 14 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN MERCER, 
NORTHWESTERN ARMSTRONG, NORTHERN BUTLER, SOUTHWESTERN CLARION AND 
NORTHEASTERN LAWRENCE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4118 8000 4117 8000 4117 7967 4107 7956
      4102 7972 4101 7992 4104 8014 4107 8022
      4113 8025 4119 8017

$$

Shallenberger

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 5:32 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 14, 5:32 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
532 PM EDT Sun Apr 14 2024

.SYNOPSIS...
Thunderstorm chances increase again on Sunday with a cold
front, some potentially strong to severe. A brief bout of dry
weather expected Monday before rain chances return on Tuesday
with moderating temperatures into next week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
KEY MESSAGES:

- Thunderstorm chances return today with potential for strong to severe
  with a large portion of the area outlined in an Enhanced Risk
  (3/5) for severe weather.
- A Marginal Risk (1/5) is in place for excessive rainfall today.
-----------------------------------------------------------------

508 PM Mesoscale update... Severe Thunderstorm Watch has been
issued for much of the area through 10pm. Convection has rapidly
intensified in a more favorable environment south of Lake Erie,
with CAP 1500 j/kg and 45 kt effective bulk shear. Severe
thunderstorm warnings have begun along the line, with damaging
wind and large hail currently the main hazards.

359 PM Mesoscale update...
Convection was developing across Lake Erie. This should track
SEWD across the region late this afternoon and evening. Mixing
has dropped dew points into the 40s across much of the area,
though some recovery is expected ahead of the front. This lack
of low level moisture will be a limiting factor in tornado
development, though sufficient shear is in place. A band of
1000-1500 J/KG surface based CAPE was seen on mesoanalysis.
Expect the convection to intensity as it moves south off of the
lake.

The latest 18Z special sounding from PIT shows a mid level cap
in place. Some mid level cooling is expected in advance of the
front, and this should also allow for thunderstorm development.
Favorable downdraft CAPE is in place (600-900 j/kg) for damaging
wind gusts.

Previous discussion...
A belt of 40-50 knot westerly low level flow atop southwest
flow at the surface will support directional shear in the lowest
1-3 km, also the layer where the majority of shear and
clockwise curvature noted in hodographs will be confined to. Hi
res ensemble joint probabilities suggest the highest probability
of 60-90% for SBCAPE >1000 J/kg and deep layer shear >30 kt
setting up across western PA and into eastern OH. This
environment will be supportive of all hazards including damaging
wind, large hail, and tornado potential. While the environment
will be supportive of supercellular structures, the mean layer
flow will have a dominant west-east component along a similarly
oriented cold front which may make it more difficult for these
storms to propagate off of the initiating boundary and become
discrete, rather favoring more of a linear cluster type mode
with embedded supercells. Some question will come into play with
warm advection occurring aloft that may mute low level lapse
rates some as well as how far south the storms can sag before we
lose daytime heating. Any shower or thunderstorm development
should hold off until after 19-20z when latest CAMs initiate
convection north of I-80 and intensify and tracking south
through the evening with most likely arrival time to Pittsburgh
after 23z.

Mean precipitable water values will rise up to around 1" and, while
the front and convection should be progressive, still can't rule out
localized flooding concerns given the saturated soils and parallel
component to the front promoting upscale growth. The latest HREF
favors highest precipitation rates and totals toward the PA ridges
with a 40-50% chance of exceeding 1" of rain. WPC has outlined the
area in a Marginal Risk (1/5) for excessive rainfall.

Convection should clear south of the area after 06-07z and give
way to generally cloudy skies overnight with lows not taking too
much of a hit in the wake of the boundary in the upper 50s
south of I-70 with upper 40s/lower 50s further north.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
KEY MESSAGES:

- Dry weather returns Monday with moderating temperatures.
- Rain chances return for the latter half of Tuesday.
-------------------------------------------------------------------

With the only minimal uncertainty being driven by the progression of
the upper trough into Monday, confidence is high that the cold front
will clear the area by Monday morning and, aside from some low
probability shower chances south of I-70, the day should otherwise
be dry. Ensembles aren't very bullish on a notable push of colder
air in the wake of the front as an 850 mb ridge quickly builds
counteracting weak cold advection in residual northwest flow; most
of the day should feature a rather sunny sky with increasing
subsidence drying out the boundary layer and temperatures are
expected to remain above normal with still a 70-90% chance of
exceeding 70 degrees mainly south of I-80.

Brief upper ridging slides overhead on Tuesday reinforcing the dry
weather for the first half of the day, but clouds increase from the
southwest with increasing moisture aloft ahead of an approaching
shortwave traversing and flattening the ridge and reintroducing
showers for the second half of the day. We should see a brief break
overnight Tuesday night before trailing low pressure arrives.
Amounts with this batch look light with even NBM 90th percentile
values only near 0.1-0.2" through Wednesday morning.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
KEY MESSAGES:

- Temperatures remain above average.
- Rain chances continue into mid-week.
- Temperatures return closer to normal by the end of the week.
-------------------------------------------------------------------

Above normal temperatures and rain chances continue to be the theme
into mid-week as southerly return flow promotes warm advection
kicking highs above average with ensemble probability for >70F in
excess of 70% through Thursday.

What's left of the ridging breaks down into Wednesday as an upper
trough and surface low pressure dig across the Midwest with
diffluent flow aloft promoting broad ascent. Primary ensemble
uncertainty stems from the progression of the trough and surface
low, but consensus tracks it through the Great Lakes to our north as
it occludes and returns rain to our region by Tuesday with a leading
shortwave passing through. Rain chances continue into Thursday as
the warm front approaches with the cold front following behind as
early as Wednesday night or more likely more toward early Thursday
morning. We'll dry out briefly behind the front, but ensembles push
a secondary reinforcing trough through by late week which then
favors temperatures dipping back down towards normal to close out
the week and low confidence rain chances as early as Friday morning,
but more likely into Friday afternoon and evening. Still early
to talk rainfall totals, but ensemble spread sits from 0.2" on
the reasonable low end to near 1" on the high end through
Friday.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
A line of strong to severe thunderstorms will track SEWD across
the region through early this evening. This activity is faster
than recent model output. Timed these storms into the airports
using extrapolation. Strong wind gusts and large hail are the
main hazards with this line. Expect IFR conditions as well as
this line crosses.

General VFR is expected behind the front as high pressure
gradually builds over the region. Mixing has resulted in strong
wind gusts today, and these should also gradually diminish
through this evening after the storms end.

.Outlook...
VFR is expected under high pressure Monday and most of Tuesday.
Restriction potential returns late Tuesday and Wednesday with
approaching low pressure. Restrictions are possible into
Thursday under a subsequent upper trough.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...MLB/Shallenberger
NEAR TERM...WM/MLB/Shallenberger
SHORT TERM...MLB/Shallenberger
LONG TERM...MLB/Shallenberger
AVIATION...WM
Hazardous weather outlook, Apr 14, 5:13 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
513 PM EDT Sun Apr 14 2024

WVZ012-021-509>514-152115-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
513 PM EDT Sun Apr 14 2024

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Tonight.

There is a Slight Risk (level 2 of 5) for severe thunderstorms this
afternoon and evening, generally between 4 PM and midnight. Damaging
wind gusts are the primary threat, but large hail and a tornado are
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-152115-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-
513 PM EDT Sun Apr 14 2024

...SEVERE THUNDERSTORM WATCH 108 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe thunderstorms are possible through 10 PM. Damaging wind and
large hail are the main hazards, though an isolated tornado is also
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

WM

In the hours before

Local storm report, Apr 14, 6:41 PM EDT, 41 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Pittsburgh PA
641 PM EDT Sun Apr 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Hail             Slippery Rock           41.07N  80.06W
04/14/2024  M1.75 inch       Butler             PA   Public

            adjusted time based on radar

&&

Corrected event time...remarks

Event Number PBZ2402437

098
Local storm report, Apr 14, 6:45 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
645 PM EDT Sun Apr 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     Hail             1 S West Sunbury        40.99N  79.90W
04/14/2024  E1.25 inch       Butler             PA   Public

&&

Event Number PBZ2402439

WM
Local storm report, Apr 14, 6:46 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
646 PM EDT Sun Apr 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     Hail             West Sunbury            41.01N  79.90W
04/14/2024  M1.00 inch       Butler             PA   Public

&&

Event Number PBZ2402440

098
Local storm report, Apr 14, 6:52 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
652 PM EDT Sun Apr 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     Hail             West Sunbury            41.01N  79.90W
04/14/2024  M1.50 inch       Butler             PA   Public

&&

Event Number PBZ2402441

098
Local storm report, Apr 14, 7:05 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
705 PM EDT Sun Apr 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Tstm Wnd Dmg     Big Run                 40.97N  78.88W
04/14/2024                   Jefferson          PA   Trained Spotter

            power lines down

&&

Event Number PBZ2402443

098
Local storm report, Apr 14, 7:15 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
715 PM EDT Sun Apr 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     Hail             Slippery Rock           41.07N  80.06W
04/14/2024  M0.75 inch       Butler             PA   Trained Spotter

&&

Event Number PBZ2402444

JD

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:55 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Forest, Mercer, Venango50 min
Apr 14, 5:39 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Forest, Jefferson, Lawrence and 2 more51 min
Apr 14, 6:11 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Indiana, Jefferson, Lawrence and 2 more7 min
Apr 14, 6:21 PM EDTSevere Thunderstorm Warning Considerable damage threatPBZArmstrong, Butler, Clarion, Lawrence, Mercer39 min
Apr 14, 6:23 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Indiana, Jefferson52 min
Apr 14, 6:44 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Jefferson46 min
Apr 14, 6:54 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Indiana, Jefferson, Venango51 min
Apr 14, 7:07 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Jefferson, Lawrence, Mercer38 min
Apr 14, 7:28 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Lawrence, Mercer, Venango47 min
Apr 14, 7:41 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Indiana, Jefferson49 min
Apr 14, 7:48 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Jefferson, Venango42 min

Nearby

Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.